Hail, Madison
- When
- April 16, 4:50 AM CST
- Where
- Madison County, 0.89 mi SW of Jeff
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.810, -86.730
Nickel sized hail was reported.
A nearly stationary frontal boundary across central Alabama provided the focusing mechanism for the development of showers and thunderstorms. One of the storms produced large hail and there was also a report of flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A nearly stationary frontal boundary across central Alabama provided the focusing mechanism for the development of showers and thunderstorms. One of the storms produced large hail and there was also a report of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 16, 2:34 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 334 AM CDT THU APR 16 2015 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A FAIRLY BROAD SURFACE HIGH JUST EAST OF THE APPALACHIANS THIS MORNING...WITH A SURFACE LOW OVER THE TEXAS PANHANDLE. IN THE MID AND UPPER LEVELS...A DEEP LOW WAS NESTLED OVER THE FOUR CORNERS REGION...WITH STRONG RIDGING ACROSS THE EAST COAST. CENTERED BETWEEN THESE TWO FEATURES...THE FORECAST AREA WAS UNDER THE INFLUENCE OF A WEAKER UPPER LEVEL SHORTWAVE. MEANWHILE...A BACK DOOR COLD FRONT WAS DRAPED FROM SOUTHWEST TN...THROUGH ALABAMA NEARLY PARALLEL TO THE US 280 CORRIDOR. A VERY SHARP MOISTURE GRADIENT WAS OBSERVED WITH THIS COLD FRONT...WITH DEWPOINTS IN THE LOWER 50S EAST OF THE FRONT...AND DEWPOINTS IN THE LOWER TO MID 60S ACROSS THE WEST. SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS TN...HOWEVER...UNTIL THE LAST HOUR...MUCH OF THE ACTIVITY HAS REMAINED TO OUR NORTH. CURRENT RADAR IMAGERY SHOWS CONVECTION BEGINNING TO DEVELOP ALONG AND WEST OF THE AFOREMENTIONED FRONT...AS THE WEAK CAPPING INVERSION ERODES. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE MORNING. THE SURFACE HIGH ACROSS THE EAST COAST IS EXPECTED TO DEEPEN AND PUSH FURTHER SOUTH AND WEST...WITH THE COLD FRONT MOVING WEST THROUGH THE REMAINDER OF THE DAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT...HOWEVER MOISTURE WILL BECOME QUITE LIMITED BY THE AFTERNOON...AND COVERAGE IS EXPECTED TO REMAIN LOW. THEREFORE...HAVE LOWERED POPS ACROSS THE AREA FOR THE REST OF THE EVENING AND THROUGH THE DAY. HIGHS WILL BE QUITE A BIT LOWER ACROSS THE EASTERN PORTION OF THE FORECAST AREA...AS COLD AIR DAMMING SETS UP BEHIND THE FRONT. MEANWHILE...THE UPPER LOW OVER THE SOUTHWEST WILL CONTINUE TO PUSH EASTWARD...DEVELOPING A WEAK RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY. THIS RIDGE WILL SLIDE EASTWARD OVERNIGHT AND ON FRIDAY...WITH RAIN CHANCES REMAINING LIMITED. THE UPPER LEVEL RIDGE AND SURFACE HIGH WILL CONTINUE TO MOVE EASTWARD FRIDAY NIGHT AND INTO SATURDAY MORNING...WITH THE FORECAST AREA BECOMING SITUATED IN THE WARM SECTOR OF A SYNOPTIC LOW OVER THE CENTRAL PLAINS. MOISTURE WILL QUICKLY PUSH INTO THE AREA ON SATURDAY...AS SEVERAL SHORTWAVE DISTURBANCES DEVELOP AND MOVE NORTHEAST IN BETWEEN THE UPPER LEVEL LOW AND RIDGE. RAIN CHANCES WILL INCREASE DURING THE AFTERNOON ON SATURDAY...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED BY THE EVENING. THE UPPER LEVEL LOW WILL BECOME ABSORBED IN THE LONGWAVE FLOW ALOFT ON SUNDAY...WITH THE SURFACE LOW SHIFTINGNORTHEAST FAIRLY QUICKLY. A SURFACE COLD FRONT WILL DEVELOP AND MOVE EASTWARD ACROSS THE PLAINS...HOWEVER MOST OF THE SYNOPTIC SUPPORT WILL MOVE WELL TO THE NORTH OF THE AREA. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT SUNDAY. THE COLD FRONT WILL MOVE EAST THROUGH THE TN VALLEY ON MONDAY...BRINGING THE END OF RAIN CHANCES. SURFACE HIGH PRESSURE WILL BUILD IN BY THE BEGINNING OF THE NEXT WEEK...WITH FLOW ALOFT BECOMING ZONAL. TEMPERATURES THROUGH THE END OF THE PERIOD WILL BE NEAR NORMAL...WITH LOW RAIN CHANCES EXPECTED THROUGH THE EXTENDED. 73 && .AVIATION... /ISSUED 1211 AM CDT THU APR 16 2015/ FOR 06Z TAFS..VFR CONDS PREVAIL FOR NOW AT BOTH MAIN TERMINALS...AS MID/HIGH CLOUDS CONTINUE TO GRADUALLY STREAM INTO THE AREA FROM THE S/W. AREAS OF SHRA/TSRA APPROACHING FROM EITHER THE W OR SW...MAY THEN BEGIN TO APPROACH THE TERMINALS HEADING INTO THE EARLY MORNING HRS. THE BETTER CHANCES FOR ANY CONVECTION IMPACTING THE TWO MAIN AIRPORTS ARE MAINLY DURING THE MORNING HRS...AS AN UPPER DISTURBANCE MAKES ITS WAY NEWD ACROSS THE REGION. ANY LINGERING PRECIP THEN LOOKS TO DIMINISH HEADING INTO THE AFTERNOON PERIOD...ALTHOUGH MID LEVEL CIGS WILL LIKELY HOLD INTO THE EVENING HRS. SFC WINDS ARE XPCTED TO REMAIN OUT OF THE SE...AND INCREASE SLIGHTLY OVERNIGHT INTO THE MORNING PERIOD IN THE 10-12KT RANGE WITH HIGHER GUSTS. WINDS MAY BE A BIT MORE ERRATIC/GUSTY IN/NEAR ANY AREAS OF HEAVIER SHRA/TSRA. 09 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 58 76 60 / 50 30 30 10 SHOALS 73 59 76 60 / 50 40 30 10 VINEMONT 70 58 73 60 / 50 40 30 10 FAYETTEVILLE 69 57 73 59 / 50 30 30 10 ALBERTVILLE 69 55 72 58 / 50 40 30 10 FORT PAYNE 66 55 72 58 / 50 30 30 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 528 AM CDT THU APR 16 2015 ALZ001>010-016-TNZ076-096-097-161800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 528 AM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE THE MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BE STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL. THE COVERAGE AND INTENSITY OF THUNDERSTORMS SHOULD DIMINISH BY THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE TENNESSEE VALLEY LATE THIS WEEK AND THIS WEEKEND...WITH A CHANCE OF THUNDERSTORMS CONTINUING THROUGH MONDAY. ALTHOUGH A THREAT FOR STRONG TO MARGINALLY SEVERE STORMS WILL EXIST THROUGH THE PERIOD...SPECIFIC DETAILS ON WHEN THIS WILL OCCUR ARE UNCLEAR AT THIS TIME RANGE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 AM CDT THU APR 16 2015
ALZ005-007-160945-
MORGAN AL-LIMESTONE AL-
406 AM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 445 AM CDT...
AT 406 AM CDT...DOPPLER RADAR INDICATED A COUPLE OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. ONE CELL WAS LOCATED NEAR
TRINITY...OR NEAR DECATUR...WITH THE OTHER CELL NEAR ATHENS. BOTH
STORMS WERE MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...HARTSELLE...PRICEVILLE...TRINITY...
TANNER...HARVEST...MOORESVILLE AND BASHAM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3486 8678 3465 8679 3442 8702 3449 8711
3467 8711 3487 8694
TIME...MOT...LOC 0904Z 221DEG 22KT 3455 8704
70/DDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 AM CDT THU APR 16 2015
ALZ005-161015-
LIMESTONE AL-
442 AM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE COUNTY
UNTIL 515 AM CDT...
AT 442 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...TANNER...MOORESVILLE...BELLE MINA AND
FRENCH MILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3480 8690 3468 8678 3465 8679 3458 8691
3465 8704 3468 8707
TIME...MOT...LOC 0942Z 230DEG 18KT 3466 8694
70/DDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 AM CDT THU APR 16 2015
ALZ007-016-161015-
CULLMAN AL-MORGAN AL-
450 AM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES UNTIL 515 AM CDT...
AT 450 AM CDT...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. THE STRONGEST CELL WAS LOCATED
NEAR SARDIS...OR 9 MILES NORTHWEST OF CULLMAN. ALL STORMS WERE
MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SARDIS...BALDWIN...
SOMERVILLE...WEST POINT...JONES CHAPEL AND BATTLEGROUND.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3411 8699 3421 8711 3424 8711 3453 8692
3444 8669
TIME...MOT...LOC 0948Z 213DEG 25KT 3424 8699
70/DDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 513 AM CDT THU APR 16 2015 ALZ005>007-161045- MORGAN AL-MADISON AL-LIMESTONE AL- 513 AM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORGAN... SOUTHWESTERN MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 545 AM CDT... AT 513 AM CDT...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG THUNDERSTORMS IN THE ADVISORY AREA. THE STRONGEST CELL WAS OVER TRIANA...OR 7 MILES SOUTH OF MADISON. ALL STORMS WERE MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HUNTSVILLE...MADISON...REDSTONE ARSENAL...TRIANA...HARVEST...ALABAMA A AND M UNIVERSITY...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT AND MOORESVILLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3447 8671 3456 8691 3491 8677 3476 8644 TIME...MOT...LOC 1011Z 211DEG 31KT 3459 8678 70/DD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 516 AM CDT THU APR 16 2015 ALZ007-016-161045- CULLMAN AL-MORGAN AL- 516 AM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN AND SOUTH CENTRAL MORGAN COUNTIES UNTIL 545 AM CDT... AT 515 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FALKVILLE...OR 7 MILES NORTH OF CULLMAN...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CULLMAN...VINEMONT...WEST POINT...EVA...COLE SPRINGS AND LACON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3418 8690 3428 8699 3444 8677 3429 8663 TIME...MOT...LOC 1015Z 236DEG 18KT 3427 8688 70/DD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 AM CDT THU APR 16 2015
ALZ006-161115-
MADISON AL-
524 AM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON COUNTY UNTIL
615 AM CDT...
AT 524 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...TRIANA...MARSHALL SPACE
FLIGHT CENTER AND UNIVERSITY OF ALABAMA IN HUNTSVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3485 8668 3468 8655 3458 8671 3459 8671
3458 8673 3473 8679
TIME...MOT...LOC 1024Z 223DEG 25KT 3470 8671
70/DDThe Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 10:48 UTC.
1 hail, 1 flood. Local standard time, as filed.
Nickel sized hail was reported.
Up to ten inches of water was reported to be over the road along Mount Lebanon road in Madison County, Alabama, producing flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569833, 569834.